PEETERS ONLINE JOURNALS
Peeters Online Bibliographies
Peeters Publishers
this issue
  previous article in this issuenext article in this issue  

Document Details :

Title: Behandeling van astma met cysteïnylleukotrieenreceptorantagonisten en de ontwikkeling van het churg-strauss-syndroom
Author(s): VANHEMMENS S, DE MUYNCK P
Journal: Tijdschrift voor Geneeskunde
Volume: 63    Issue: 14-15   Date: 2007   
Pages: 672-675
DOI: 10.2143/TVG.63.14-15.2000126

Abstract :
Het churg-strauss-syndroom (CSS) of “allergische angiitis en granulomatosis” is een zeldzame, potentieel levensbedreigende multisysteemziekte. Halfweg de jaren negentig van de vorige eeuw werden verschillende gevallen gemeld waarbij het CSS ontstond na de inname van cysteïnylleukotrieen(cysLT)-receptorantagonisten. Aangezien deze casussen meestal optraden in een context van verminderen of stopzetten van een corticoïdentherapie, is het tot heden niet duidelijk of er een rechtstreeks oorzakelijk verband bestaat tussen de inname van cysLT-receptorantagonisten en de ontwikkeling van het CSS.
Aan de hand van een opmerkelijke casus, waarbij tweemaal het verband tussen de inname van cysLT-receptorantagonisten (montelukast en zafirlukast) en een opflakkering van het CSS gesuggereerd wordt, wordt naar een verband tussen het werkingsmechanisme van deze medicatie en de pathogenese van het CSS gezocht.
Uit de beschreven casus kan afgeleid worden dat patiënten met CSS of patiënten met ernstig astma, verhoogde eosinofilie en sinusitis zorgvuldig gevolgd moeten worden wanneer zij behandeld worden met cysLT-receptorantagonisten, zeker wanneer dit gebeurt in het kader van verminderen of stopzetten van een behandeling met corticoïden.





Leukotriene receptor antagonists and the development of Churg-Strauss syndrome
Churg-Strauss syndrome (CSS) is a rare but potentially life-threatening type of systemic vasculitis, characterized by eosinophilia and a frequent association with asthma and sinusitis. Since the mid-to-late 1990s, several reports have emphasized the association of CSS with the use of cysteinyl leukotriene receptor antagonists (LTRA). As in most of the cases, CSS developed during the reduction of a systemic corticosteroid therapy, the relationship between LTRA and the CSS is debated.
We present the remarkable history of a patient who suffered twice from an exacerbation of the CSS while being treated first with montelukast, and later on with zafirlukast, two chemically distinct LTRA.
We discuss three possible explanations for the suggested relationship between LTRA and CSS: a hypersensitivity reaction to LTRA exposure, a “forme fruste” of CSS which becomes apparent after tapering corticosteroids, or an unbalanced activity of leukotrienes.
On starting a therapy with LTRA, physicians are advised to carefully monitor patients with CSS or with severe asthma, eosinophilia and sinusitis, especially when this occurs in the framework of reducing a systemic corticosteroid treatment.

download article




54.227.157.163.